Alert archive / Michigan / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 47, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at May 24, 2001, 5:58 PM EDT for Berrien County, Michigan. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 24, 2001, 5:58 PM EDT (21:58 UTC)
- Expired
- May 24, 2001, 7:00 PM EDT
- In force
- 62 min
- Issued by
- NWS Northern Indiana
- Area
- Whole counties
County Berrien County, MI
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 10.0 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 911 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KIWX 242200 SVRFWA MIC021-242300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 558 PM EDT THU MAY 24 2001 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BERRIEN COUNTY IN MICHIGAN * UNTIL 700 PM EDT * AT 558 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER BARODA...MOVING NORTHEAST AT 15 MPH. * SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE... STEVENSVILLE SHOREHAM BERRIEN SPRINGS ST. JOSEPH EAU CLAIRE ONE INCH DIAMETER SIZE HAIL OR LARGER IS LIKELY WITH THIS SEVERE STORM SEEK SHELTER IMMEDIATELY REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN NORTHERN INDIANA.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:51 PM EDT, 2 hours 7 minutes earlier.
Area forecast discussion, May 24, 3:51 PM EDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 251 PM EST THU MAY 24 2001 FCST CHALLENGE CONTINUES TO BE TIMING OF SHORTWAVES ROTATING AROUND CLOSED 5H LOW AND CONSEQUENT PRECIPITATION CHANCES. LATEST WV IMAGERY INDICATED SHORTWAVE ROTATING AROUND 5H LOW AND CROSSING IL AND IN STATE LINE. 88D IMAGERY INDICATED LINE OF SHRA... EMBEDDED TSRA...WITH THIS FEATURE. SHRA WERE WIDELY SCT OVR RMNDR OF CWFA. AT THE SFC...A TROF OF LOW PRES EXTD FM KLOT TO KSDF TO KBNA. MSAS DATA INDICATED MOISTURE CONVERGENCE AND INSTABILITY AXIS JUST EAST OF SFC TROF. MODELS DID NOT HAVE GOOD HANDLE WITH SFC TROF...ALL TRYING TO ROTATE IT E NE TOO QUICKLY. TREND SHOULD STILL BE FOR DIMINISHING ACTIVITY LATER THIS EVENING AS SHORTWAVE AND TROF PIVOT OUT OF CWFA. BEYOND F24...MODELS IN DECENT AGREEMENT WITH 5H LOW CENTER POSITION...WITH NGM A BIT FARTHER W THAN ETA AND AVN. WITH REGARD TO SHORTWAVES ROTATING AROUND LOW...HOWEVER...TIMING DIFFERENCES EXIST. AVN HAS EXHIBITED BETTER CONTINUITY OF THE THREE...BUT GIVEN UNCERTAINTY...WL OPT FOR COMPROMISE BTWN ETA AND AVN. THAT SAID...EXPECT ANOTHER ROUND OF SHRA/TSRA MAINLY AFT ON FRI AS SHORTWAVE INTERACTS WITH UNSTABLE AIRMASS DUE TO COOL TEMPS ALOFT...MINUS 26C AT 5H. WL NEED TO KEEP A CHC IN FOR FRI NIGHT PD DUE TO LINGERING ACTIVITY. TSRA STILL A GOOD BET ON SAT AS EVEN MORE IMPRESSIVE SHORTWAVE PROGGED ACRS RGN. AS FOR TEMPS...MAV LOWS HAVE BEEN A BIT COOL OF LATE SO WL LEAN TOWARD FWC NUMBERS NEXT COUPLE OF NIGHTS. FOR HIGH TEMPS...T1 TEMP SCHEMES AND COOL 85H TEMPS FAVOR A COMPROMISE BTWN WARMER FWC AND COOLER MAV NUMBERS. REGARDING EXTD...WL CONT WITH CHC POPS FOR SUN. WL OPT FOR DRY FCST RMNDR OF EXTD AS 5H LOW SLIDES EWRD AND ENERGY FROM NRN PLAINS SYS WL STAY TO N OF RGN. .IWX...NONE. BARJENBRUCH
In the hours before
Special weather statement, May 24, 1:02 PM EDT, 4 hours 56 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-242000- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 1202 PM EST THU MAY 24 2001 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER EXTREME SOUTHERN LOWER MICHIGAN...NORTHERN INDIANA AND NORTHWEST OHIO THIS AFTERNOON AND EVENING. AN UPPER LEVEL DISTURBANCE IN COMBINATION WITH AN AREA OF SURFACE LOW PRESSURE WILL TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS. WITH AN UNSTABLE AIRMASS DUE TO VERY COLD AIR ALOFT...A FEW STORMS COULD PRODUCE SEVERE HAIL THIS AFTERNOON AND EVENING. ADDITIONALLY...COLD AIR FUNNELS WILL BE POSSIBLE TODAY. COLD AIR FUNNELS ARE USUALLY HARMLESS AND VERY RARELY TOUCH THE GROUND. HOWEVER...COLD AIR FUNNELS HAVE BEEN KNOWN TO BRIEFLY TOUCH DOWN AS SMALL...WEAK TORNADOES. THERE IS A CHANCE SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. STAY TUNED TO NOAA WEATHER RADIO OR A LOCAL MEDIA SOURCE FOR THE LATEST WEATHER INFORMATION.
Local storm report, May 24, 4:56 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
356 PM EST THU MAY 24 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0342 PM MICHIGAN CITY IN 1.5 INCH HAIL
05/24/01 LAPORTE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0348 PM MICHIGAN CITY IN 1.75 INCH HAILE
05/24/01 LAPORTE REPORTED BY EMERGENCY
MANAGEMENT.The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 5:08 PM EDT | Severe Thunderstorm Warning | IWX | Berrien | 52 min |
| May 24, 6:35 PM EDT | Severe Thunderstorm Warning | IWX | Cass | 65 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.